ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

Isoproterenol additive syringes bear dangerous attributes similar to older lidocaine syringes



From the June 28, 2000 issue

Isoproterenol 1 mg (1:5,000) ampuls (0.2 mg/mL), which have been used to prepare IV infusions of the drug, are no longer manufactured. Alternatively, hospitals may be using isoproterenol universal additive syringes (UAS), supplied by Abbott Laboratories in 1 mg (5 mL) and 2 mg (10 mL) amounts. The UAS is a special drug vial-injector system designed for preparing IV dilutions of a concentrated drug by fitting into the IV additive port of an IV bag or the rubber stopper of a glass IV container. Although an oddly shaped plastic "hood" makes the device look unlike a typical unit dose prefilled syringe used for direct IV injection (photo on our web site), the needle fits into the Y-site injection ports on IV tubing. Therein lies the potential for an error. The full 1 mg or 2 mg amount of isoproterenol could be given accidentally by direct IV push. Some readers may recall similar problems with lidocaine, 1 g and 2 g in a UAS, which was often confused with prefilled syringes of the loading dose (50 mg or 100 mg). Before these were removed from the market, at least 70 people died after receiving a direct injection of lidocaine concentrate instead of the loading dose. As with lidocaine, isoproterenol is also available in a syringe (1:50,000, 10 mL) in a weaker strength that can be used for direct IV injection. Stocking both strengths increases the possibility of mix-ups. Further, once the UAS is removed from its packaging, there is no warning about the need for dilution on the clear plastic injector "hood." A warning appears in tiny letters on the syringe, stating "Caution. Must be diluted. For IV use." However, it's not prominent enough to be seen. Even if a warning was on the "hood," it would not be a foolproof method to prevent errors. If you recall, warnings appeared on the "hood" of the 1 g and 2 g lidocaine syringes, but this did little to prevent errors (Cohen MR. Death due to use of lidocaine additive syringes. Hosp Pharm 1991; 26:631).

If a concentrated form of isoproterenol is directly injected into an IV line, fatalities are possible. For example, while isoproterenol use is discouraged, it's used on rare occasions to treat bradyarrhythmia in acute myocardial infarction patients. An accidental overdose would greatly increase heart rate and contractility, and profoundly increase myocardial oxygen requirements in an already ischemic heart. Even normal doses may cause increased myocardial oxygen demands. Unfortunately, an error-related death may not be recognized since many patients who receive isoproterenol are already profoundly ill and death may be an expected outcome. Given current circumstances, the UAS could pose a great danger. While protocols mention the use of isoproterenol in certain situations, it is usually a "last resort" situation because better and safer medical modalities, such as external cardiac pacemakers and atropine, are available. If isoproterenol infusions are required, solutions should be prepared in the pharmacy. If no alternative exists and the syringes must be stored in emergency drug supplies, place a prominent warning on each syringe about the need for dilution. We've contacted the company and FDA to request a safer dosage form.

Isoproterenol Syringe & packaging
Picture of Isoproterenol Syringe and packaging

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2017 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP